People’s Pharmacy: Prostate Drug Causes Sexual Problems

0

By Joe Graedon, MS, and Teresa Graedon, Ph.D.

By Joe Graedon, MS, and Teresa Graedon, Ph.D.

Q I just read one of your articles about prescription drugs that can cause sexual dysfunction, specifically finasteride. I have been taking finasteride and tamsulosin for over two years and have experienced all of the issues you describe in the article.

I don’t have major prostate problems. My PSA is stable at 1.0 although my prostate may be slightly enlarged.

In the past, my urologist simply suggested I try Viagra to overcome erection difficulties. I don’t want another medicine if the problem can be solved in another way. Can I just stop taking finasteride?

A. Finasteride is approved to treat male pattern baldness or urinary symptoms due to an enlarged prostate. Official prescribing information lists erectile dysfunction and decreased libido as relatively common side effects of finasteride.

For many men, these sexual difficulties may go away once the drug is stopped. In some cases, however, problems persist after stopping the drug and may include decreased arousal, decreased sensation, and difficulty reaching orgasm (International Journal of Risk & Safety in Medicine, February 22, 2022 ).

We encourage you to speak with your urologist before stopping either medication. You may experience increased problems with urination after stopping finasteride.

Q I have suffered from migraines for 25 years, especially menstrual migraines. I have been taking Nurtec for prevention for nine months. Along with hormone treatment, Nurtec changed my life.

I still have occasional regular headaches. However, migraines are not like they used to be. The frequency and severity are much less.

A. Nurtec ODT (rimegepant) belongs to a class of migraine medications called “gepants”. They are also described as calcitonin gene-related peptide blockers. Other gepants include atogepant (Qulipta) and ubrogepant (Ubrelvy). A recent review describes these migraine medications as “effective, safe, and well tolerated” (Journal of Clinical Medicine, March 2022). Nurtec ODT can cause nausea and upset stomach.

Gepants are not the only drugs that are revolutionizing the treatment of migraine. In recent years, doctors have been able to prescribe monthly injections to prevent migraines. You can read more about CGRP inhibitors like Aimovig, Ajovy, and Emgality in our Headaches and Migraines eGuide. This online resource can be found under the Health eGuides tab at www.PeoplesPharmacy.com. In it, we also discuss gepants as well as more conventional migraine treatments and some intriguing home remedies.

Q I have suffered from an irregular heartbeat for 30 years. A cardiologist made me take magnesium citrate every day, but I eventually stopped taking it. I don’t remember why.

When I started having heartburn last fall, I had to start taking omeprazole. My irregular heartbeat is back in spades! It happened more often and the episodes lasted longer.

I asked my nurse practitioner if I could take the magnesium again. After restarting, my irregular heartbeat has improved noticeably! I have far fewer episodes, and they don’t last long.

A. According to the Japanese Adverse Event Reporting Database, proton pump inhibitors like omeprazole can lead to low magnesium levels (Pharmazie, September 1, 2022). The authors recommend regular measurement of serum magnesium levels for people on PPIs. Magnesium deficiency can trigger irregular heart rhythms.

In their column, Joe and Teresa Graedon respond to letters from readers. Write to King Features, 628 Virginia Drive, Orlando, FL 32803, or email them through their website: www.PeoplesPharmacy.com. Their latest book is “Top Screwups Doctors Make and How to Avoid Them”.

Share.

Comments are closed.